Share Facebook
Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Imuran side effects or Crohn's


03-10-2012, 05:15 AM   #1
Jessasha
Senior Member
 
Jessasha's Avatar
 
Join Date: Jan 2012
Location: South Australia, Australia
Imuran side effects or Crohn's

I've been on Imuran 100mg for 3 weeks now. 10mg Prednisolone tapering not sure why because the aza is supposed to take 3 months or more to take full effect. (thinking about uping this to 25mg until the 3 month mark). Calcium and Salopraz 40mg.

Any way I have supicions that my crohns is returning because of the low dose of prednisolone and the stomach pains after eating certain foods like processed meats really kills me. I've never really suffered from the pains in the stomach that much but last week it put me in hospital.. Ouch!
Nausea, fatigue (I could have a sleep every afternoon), headaches, bloating, sweats, heartburn, cloudy head and generally feeling bad all day.. Just the simple tasks can be a real effort (My house work is suffering terribly). I am assuming these are a combination of crohn's and the meds.. how much do you put up with before you request a change of meds? My head tells me to perservere with all these side effects because I think I should at least give Imuran a chance to kick in..

Weekly bloods have been clear, but I'm not sure why the specialist has me tappering when the Imuran takes 3 months to work? Won't the crohn's just come back before the Imuran can take effect?

Any advice would be grateful.
03-10-2012, 06:16 AM   #2
Grumbletum
Senior Member
 
Grumbletum's Avatar
 
Join Date: Dec 2010
Location: Western Isles, United Kingdom

My Support Groups:
Hi there, Jess. Sorry to hear you've been in hospital. Quite a lot of the symptoms you describe sound like side effects of the Pred taper itself: the nausea, fatigue etc. It can be quite hard to get off it. But like you say, it's early days with the Aza and you might want to talk to your docs about a longer, slower taper. They kept me on 30 mg fir a month or so after starting the Aza.
With the stomach pain, it may be that you have some bowel narrowing caused by inflammation or scarring that's a result of healing and some foods will pass through the bowel with difficulty. Red and processed meats are common pain triggers in this case. I'm in remission but am still better to steer clear of them.
It might be worth keeping a food diary and have a look at the Diet and Fitness subforum for ideas.
__________________
Dx Crohn's terminal ileum April 2011
Ileocaecal resection & partial cystectomy Sept 2012
3.5 years happy remission, in mild flare since Feb 2016 with related Portal Vein Thrombosis

Previous: Prednisolone, Mesren, Omeprazole, Infliximab, Azathioprine
Current: Pentasa, Librax, Warfarin
Helen x
03-11-2012, 10:03 AM   #3
Jessasha
Senior Member
 
Jessasha's Avatar
 
Join Date: Jan 2012
Location: South Australia, Australia
Hi Helen,

Thanks for your reply, I had forgotten about side effect of tapering...just eager to get off of the pred..
But in saying that I am also seeing a return of swelling around my anus... which was quite bad when I was diagnosed back in January.
I thought I had an allergy to toilet paper until my specialist told me it was a crohn's manifestation. Today I have gone back up to 25mg before it gets worse..I'll see my GI on the 24th.
Helen do fistula's or abcess's start out this way? I am worried that with this type crohn's that I may be in that catergory to get one.
03-11-2012, 01:35 PM   #4
Grumbletum
Senior Member
 
Grumbletum's Avatar
 
Join Date: Dec 2010
Location: Western Isles, United Kingdom

My Support Groups:
Hey Jess, I've not had a fistula in that area so am not sure. It's a possibility, or it may be your Crohns is peri-anal or you're sore from repeated bathroom trips. Definitely something to get the GI to check and hopefully something that can be taken care of quickly.
I know what you mean about the Pred, but you've probably done the right thing upping it if symptoms are returning. Won't be too long til the 24th, but I know how the time between appointments drags :-(
03-11-2012, 01:48 PM   #5
hurla31
 
Join Date: Feb 2012
Location: Newfoundland
I have also been on prednisone since January, started off at 40 mg and tapered to 15 mg, until I had major inflammation in my joints. It was so bad my ankle was swollen to twice its size and was discoloured completely.I have now been on Imuran for 5 weeks, so it hasn't kicked in yet. While tapering off my prednisone, i get all these new crazy symptoms, my GI tells me it should get better. Along with the inflammation, I have been gassy, and very bloated. I also am on Flagyl and Cipro now for an abscess that I have close to my anus as well, I also feel i may have a fistula. I am now waiting on an MRI to check that.You are not alone Jesssasha! I can't believe i had to go back up to 40 mg again.....
Reply

Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Imuran side effects or Crohn's
Thread Tools


All times are GMT -5. The time now is 01:02 AM.
Copyright 2006-2017 Crohnsforum.com